Thyroid UK
84,123 members99,103 posts

Levothyroxine and heartburn / acid reflux

Morning everyone

I'm new to a Hashimoto's diagnosis and have been given 100mcg thyroxine daily. I've been on it for about 3 weeks and am suffering with extremely bad heartburn / acid reflux which lasts all day. My GP suggested just halving my dose but I'm reluctant to do that as it will just take twice as long to work!

I've been reading around and some people have suggested removing dairy from my diet, today is the first day I haven't had yoghurt for breakfast or milk in my morning hot drink and so far so good (fingers crossed!)

Has anyone else experienced this and what, if anything, helped?

Many thanks :)

3 Replies
oldestnewest

Hi, Could it be the brand of Levothyroxine you are taking that's giving you discomfort? I get awful acid if I take Mercury Pharma and have it on my prescription notes not to be given it. Other people have problems with Teva but I am fine with that. Hope you sort out the problem soon.

Reply

I think you should try reducing your levo. The normal starting dose is 50 mcg. And, no, it won't take twice as long to work. It will take twice as long if you persist on taking a dose that is too high for you. Hormones are not aspirin. You have to start low and increase slowly. Some people can get away with starting on 100 mcg, but maybe you're not one of them, and would do better on a lower dose.

That's said, it could just be that you have low stomach acid - most hypos do. And very often when we start on thyroid hormone replacement, new hypos symptoms start to raise their ugly heads. So, try the home test explained at the bottom of this article and see if your stomach acid is low. If so, there are things you can do to help :

scdlifestyle.com/2012/03/3-...

:)

Reply

Apple cider vinegar tablets from Holland and Barrett. I take two with lunch and have banished acid!!

janveron1

Reply

You may also like...